TOP
  • Home
  • News
  • NDA warns against using gentamycin injections

NDA warns against using gentamycin injections

By Carol Kasujja

Added 5th June 2018 11:23 AM

Side effects of using the antibiotic include immediate severe headaches, dizziness, blurred vision, fainting, rash and itching

Aaaaaaabig2 703x422

Side effects of using the antibiotic include immediate severe headaches, dizziness, blurred vision, fainting, rash and itching

The National Drug Authority (NDA) has issued an alert on the use of gentamycin injection, an anti-biotic that has registered severe side effects among patients.

The antibiotic is widely used in Uganda especially in the management of infections. It is used to manage neonatal meningitis, plague, septicaemia, pneumonia and other infections. It is available on the market both in the private and public health centres.

Addressing the media, the NDA acting director of product safety, Victoria Nambasa, said the authority had received several complaints from patients.

“We want to let you know of the serious adverse events that could occur while using particular brands and batches of gentamycin injection. We have received complaints about unusual side effects that occur following the administration of the injection. These include immediate severe headaches, dizziness, blurred vision, fainting, rash and itching,” said Nambasa.

Nambasa advised health workers to use the injection as per the directions on the product label as investigations are underway to assess the reported cases.

“Monitor patients who are using Gentamycin for possible serious adverse effects. The few batches of the product that have been on the market have been recalled and we have advised all health workers to desist from using them,” noted Nambasa.

Speaking to New Vision, Dr Aggrey Mulangira, a physician at Jinja Hospital said that because of love for money, drug shops have been abusing the drug by administering it to patients who did not need it.

“The drug is supposed to be given to patients who are admitted after investigations but drug shops and some clinics have been administering it to patients who just walk into their clinics, especially to women who complain of urinary tract infections (UTIs) and children with bacterial infections and it has been causing side effects,” noted Mulangira.

Mulangira called upon fellow doctors to follow guidelines while using the drug because it is deadly if used wrongly.

Related Articles

More From The Author

Related articles